Minnesota, 2016

Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016

August 28 to 29, 2016 · NWS FGF · 17 events in 6 counties and zones

By the early evening of August 28th, an area of surface low pressure had moved into southwest North Dakota, with a cold front extending north and south of it. To the east, a warm front stretched from northwest to southeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$60,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early evening of August 28th, an area of surface low pressure had moved into southwest North Dakota, with a cold front extending north and south of it. To the east, a warm front stretched from northwest to southeast Minnesota. Between the cold and warm fronts, temperatures were in the low 80s with dew points in the low 70s. Thunderstorms broke out along the warm front over Kittson County, then they expanded southeastward during the evening. The storms produced tornadoes, hail, and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 28, 2:15 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 28, 2:15 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
315 PM CDT SUN AUG 28 2016

.SHORT TERM...(This evening through Monday)
Issued at 315 PM CDT Sun Aug 28 2016

Convection chances and strength remain the headache for the
period.

Surface low pressure remains centered to our west with southerly
winds bringing plenty of warmth and low level moisture into
eastern North Dakota. Mixed layer CAPE as shown on the SPC meso
page is near 4000 J/kg and the cap is starting to break down.
There is a bit of a temp and moisture gradient over the southern
counties indicating a warm front, but with southerly winds
throughout not a lot of convergence along it. Deep layer bulk
shear is around 30 kts, but 0-3km helicity is high and the
effective significant tornado parameter is approaching 2 in the
southwestern counties. Not too much upper support though, and low
level convergence is better further west along the surface trough
axis. However, short range models have been trending more
aggressive on breaking out storms in the Red River Valley between
21 and 01Z. Supercells are possible and some very large hail and
some tornadoes will again be a threat.

Think that storms will move eastward into our MN counties as we
continue into the evening. Think that isolated cells will form a
convective complex as it moves east, and there should be some more
storms along the cold front as it starts to move into the
northwestern CWA later tonight. Kept highest POPs in the
northeastern CWA during the late evening and overnight.

Tomorrow, the cold front will push the rest of the way through the
forecast area, with high pressure building down behind it. Some
storms developing in our far southeastern counties will be
possible as it seems that the front will not clear out before peak
heating, but any convection should be short lived. Highs will be a
few degrees cooler than today but still in the upper 70s to mid
80s.

.LONG TERM...(Monday night through Sunday)
Issued at 315 PM CDT Sun Aug 28 2016

Monday night through Wednesday...The cold front will continue to
push south Monday night and with high pressure digging in behind
it conditions will become more quiet. Tuesday will remain under
high pressure with the upper ridge building up to our west. Highs
should be nearly seasonal during the mid week period. The pattern
will hold through Tuesday night and Wednesday although some of the
models are showing some precip developing with warm air advection,
mostly to our west. Included some low POPs in our far western tier
Wednesday but think the better chances for precip will be later in
the week.

Wednesday Night-Sunday...Upper level ridging will be in place over
the region through Friday with surface high pressure over the Great
Lakes region. This regime will initially result in seasonably mild
temps and a relatively dry air mass.  Moisture will begin to
increase towards the weekend ahead of an upper trough that will
eject northeastward from the Pacific Northwest, helping to break
down the ridge over the central US.  Chances for storms will likely
increase by next weekend as a frontal system crosses the region
within southwest flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1248 PM CDT Sun Aug 28 2016

Stratus has finally cleared out of KBJI so all TAF sites are VFR.
This will continue for the afternoon and evening, although there
is always the possibility of lower ceilings and brief reductions
of visibility with thunderstorms. Think that convection will be
possible from the Red River eastward, so have VCTS mention at all
but KDVL. Storms will be most likely between about 22 to 04Z. Some
fog formation is not out of the question towards early morning as
storms move eastward, but so far just have some 3-5SM at some but
not all TAF sites. Winds will shift to the northwest late tonight
into tomorrow morning as a cold front comes through, but speeds
should be mostly below 15kts.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR/Makowski
AVIATION...JR
Hazardous weather outlook, Aug 28, 3:45 AM CST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
445 AM CDT SUN AUG 28 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-290945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
445 AM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS MUCH OF THE
AREA...BASICALLY EAST OF DEVILS LAKE. IN ADDITION TO THE THREAT OF
LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO...THE THREAT
FOR HEAVY RAINFALL AND LOCALIZED FLOODING WILL EXIST AS WELL.
THE SEVERE RISK WILL EXIST IN RICHLAND...WILKIN...OTTER
TAIL....GRANT AND WADENA COUNTIES EARLY THIS MORNING.
HOWEVER...THE BETTER CHANCE WILL BE LATE THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY FROM BAUDETTE TO FERGUS
FALLS AND SOUTH...WITH A MARGINAL RISK FOR SEVERE THUNDERSTORMS IN
THE WADENA AND PARKERS PRAIRIE AREAS. THE NEXT CHANCE OF
THUNDERSTORMS WILL COME ON THURSDAY NIGHT AND CONTINUE INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

In the hours before

Local storm report, Aug 28, 3:00 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             2 WSW PRAIRIE ROSE      46.81N 96.87W
08/27/2016  M0.75 INCH       CASS               ND   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL.

0110 PM     HAIL             WNW COLFAX              46.47N 96.87W
08/27/2016  M0.88 INCH       RICHLAND           ND   PUBLIC

            GUSTY WINDS AND HAIL UP TO NICKEL SIZE.

0110 PM     HAIL             WEST FARGO              46.87N 96.90W
08/27/2016  E0.88 INCH       CASS               ND   TRAINED SPOTTER

0113 PM     HAIL             WEST FARGO              46.87N 96.90W
08/27/2016  M1.25 INCH       CASS               ND   TRAINED SPOTTER

            MOSTLY NICKEL TO QUARTER SIZE HAIL...FEW TO HALF DOLLAR
            SIZE. WINDS ESTIMATED 40 MPH.

0114 PM     HAIL             FARGO                   46.88N 96.82W
08/27/2016  M1.00 INCH       CASS               ND   TRAINED SPOTTER

0119 PM     HAIL             FARGO                   46.88N 96.82W
08/27/2016  E0.75 INCH       CASS               ND   TRAINED SPOTTER

            DIME SIZE HAIL BEGINNING TO TURN THE GROUND WHITE.

0119 PM     HAIL             FARGO                   46.88N 96.82W
08/27/2016  E1.00 INCH       CASS               ND   BROADCAST MEDIA

            SLIGHTLY LARGER THAN QUARTER HAIL AT NDSU.

0120 PM     HAIL             FARGO                   46.88N 96.82W
08/27/2016  E0.88 INCH       CASS               ND   TRAINED SPOTTER

            MINOR STREET FLOODING WITH HAIL UP TO NICKEL SIZE.

0120 PM     HAIL             MOORHEAD                46.86N 96.76W
08/27/2016  M1.00 INCH       CLAY               MN   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL IN NORTH MOORHEAD.

0124 PM     HAIL             FARGO                   46.88N 96.82W
08/27/2016  M2.00 INCH       CASS               ND   PUBLIC

            PHOTO VIA SOCIAL MEDIA FROM NORTH FARGO. TIME ESTIMATED.

0155 PM     HAIL             3 ESE KENT              46.42N 96.63W
08/27/2016  E1.00 INCH       WILKIN             MN   BROADCAST MEDIA

            REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
            RADAR.

0229 PM     HEAVY RAIN       1 N ADA                 47.31N 96.51W
08/27/2016  M3.18 INCH       NORMAN             MN   MESONET

            RAINFALL FROM NDAWN STATION 1N ADA TODAY SO FAR.

0253 PM     HAIL             8 N EVERDELL            46.38N 96.41W
08/27/2016  M1.00 INCH       WILKIN             MN   TRAINED SPOTTER

0257 PM     HAIL             8 N EVERDELL            46.38N 96.41W
08/27/2016  M1.75 INCH       WILKIN             MN   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

0305 PM     HAIL             8 N EVERDELL            46.38N 96.41W
08/27/2016  M1.75 INCH       WILKIN             MN   TRAINED SPOTTER

            HAIL UP TO GOLFBALL SIZE AT COUNTY ROAD 16 AND 270TH
            AVENUE. DRIFTS OF HAIL UP TO 1 FT ON EDGE OF ROAD WITH
            HAIL COVERING ROAD. CROP DAMAGE DUE TO HAIL.

0306 PM     HAIL             2 SW HONEYFORD          48.01N 97.50W
08/27/2016  E0.75 INCH       GRAND FORKS        ND   PUBLIC

            DIME SIZE HAIL JUST SOUTHWEST OF HONEYFORD.

0323 PM     HAIL             10 ESE CRYSTAL          48.54N 97.47W
08/27/2016  M1.00 INCH       PEMBINA            ND   LAW ENFORCEMENT

            PEA TO QUARTER SIZE HAIL ON HWY 81 AT PEMBINA/WALSH
            COUNTY LINE.

0337 PM     HAIL             10 ESE CRYSTAL          48.54N 97.47W
08/27/2016  E1.25 INCH       PEMBINA            ND   LAW ENFORCEMENT

            WALNUT SIZED HAIL REPORTED AT US 81 AT WALSH/PEMBINA
            COUNTY LINE.

0341 PM     HAIL             ARVILLA                 47.92N 97.49W
08/27/2016  E1.75 INCH       GRAND FORKS        ND   PUBLIC

            VIA SOCIAL MEDIA.

0341 PM     HAIL             ARVILLA                 47.92N 97.49W
08/27/2016  E2.50 INCH       GRAND FORKS        ND   PUBLIC

            RELAYED VIA SOCIAL MEDIA. SIZE ESTIMATED FROM PHOTO.

0350 PM     HAIL             GRAND FORKS AFB         47.96N 97.38W
08/27/2016  E0.75 INCH       GRAND FORKS        ND   PUBLIC

            PEA TO DIME SIZE HAIL VIA SOCIAL MEDIA.

0352 PM     HAIL             2 W NASH                48.47N 97.56W
08/27/2016  E1.00 INCH       WALSH              ND   PUBLIC

0412 PM     TORNADO          4 S ARVILLA             47.86N 97.49W
08/27/2016  F0               GRAND FORKS        ND   STORM CHASER

            TORNADO TOUCHDOWN FOR 1-2 MINUTES...TRACKED MAYBE A HALF
            MILE ACROSS AND OPEN FIELD UNTIL 414 PM CDT. PEAK WINDS
            ESTIMATED TO 70 MPH. MAXIMUM WITH TO 100 YARDS.

0418 PM     TORNADO          5 S ARVILLA             47.85N 97.48W
08/27/2016  F1               GRAND FORKS        ND   NWS STORM SURVEY

            A LARGE TORNADO TRACKED TO THE SOUTHEAST FOR ROUGHLY 4
            MILES TO AROUND 8 SSW OF EMERADO BY 432 PM. THIS TORNADO
            SNAPPED OR UPROOTED NUMEROUS TREES ALONG ITS PATH...IT
            DEMOLISHED A SMALL BARN AND SPREAD BARN AND RANCH DEBRIS
            OVER A BROAD AREA. PEAK WINDS ESTIMATED TO 110 MPH.
            MAXIMUM WIDTH TO 600 YARDS.

0429 PM     HAIL             GRAFTON                 48.42N 97.40W
08/27/2016  M1.00 INCH       WALSH              ND   LAW ENFORCEMENT

0430 PM     HAIL             5 S EMERADO             47.85N 97.36W
08/27/2016  E1.75 INCH       GRAND FORKS        ND   TRAINED SPOTTER

            LARGE HAIL FELL ACROSS SOUTHERN OAKVILLE AND CHESTER
            TOWNSHIPS.

0442 PM     HAIL             LAPORTE                 47.21N 94.76W
08/27/2016  E0.75 INCH       HUBBARD            MN   TRAINED SPOTTER

0456 PM     HAIL             1 NW FOXHOME            46.29N 96.32W
08/27/2016  M1.00 INCH       WILKIN             MN   CO-OP OBSERVER

0518 PM     HAIL             HOLMES                  47.72N 97.30W
08/27/2016  E2.50 INCH       GRAND FORKS        ND   PUBLIC

            VIA PHOTO ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

0529 PM     HAIL             5 SE FERGUS FALLS       46.23N 95.99W
08/27/2016  E0.75 INCH       OTTER TAIL         MN   TRAINED SPOTTER

            DIME SIZE HAIL AND ESTIMATED 25 MPH WINDS.

0540 PM     HAIL             BUXTON                  47.60N 97.10W
08/27/2016  M1.50 INCH       TRAILL             ND   TRAINED SPOTTER

0601 PM     TSTM WND GST     2 N CUMMINGS            47.54N 97.08W
08/27/2016  M66.00 MPH       TRAILL             ND   MESONET

            MEASURED BY BUXTON RWIS STATION NEAR MM 114 ON I-29.

0602 PM     TORNADO          2 SSW CUMMINGS          47.49N 97.10W
08/27/2016  F3               TRAILL             ND   NWS STORM SURVEY

            A TORNADO TOUCHED DOWN AND TRACKED TO THE SOUTHEAST FOR
            NEARLY 3 MILES TO ABOUT 2.5 NNE OF HILLSBORO BY 610 PM
            CDT. THIS TORNADO DESTROYED A TWO CAR GARAGE AND SNAPPED
            OR UPROOTED NUMEROUS TREES NORTHWEST OF THE TAFT
            ELEVATOR. IT CROSSED I-29 NEAR TAFT AND TORE DOWN FILLED
            GRAIN BINS...ELEVATOR LEGS...AND TORE THE ROOFING OFF THE
            OFFICE. IT THEN TORE THE ROOF OFF AND CAVED IN WALLS OF A
            WELL BUILT HOME EAST OF THE ELEVATOR COMPLEX. PEAK WINDS
            ESTIMATED TO 140 MPH. MAXIMUM WIDTH TO 300 YARDS.

0727 PM     HAIL             1 SE PERLEY             47.17N 96.79W
08/27/2016  E1.50 INCH       NORMAN             MN   PUBLIC

0818 PM     HAIL             2 E AVERILL             46.97N 96.50W
08/27/2016  M1.50 INCH       CLAY               MN   NWS EMPLOYEE

            MEASURED HAIL WELL AFTER IT HAD FALLEN.

&&

GGUST
Local storm report, Aug 28, 3:45 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
445 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             2 WSW PRAIRIE ROSE      46.81N 96.87W
08/27/2016  M0.75 INCH       CASS               ND   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL.

0110 PM     HAIL             WNW COLFAX              46.47N 96.87W
08/27/2016  M0.88 INCH       RICHLAND           ND   PUBLIC

            GUSTY WINDS AND HAIL UP TO NICKEL SIZE.

0110 PM     HAIL             WEST FARGO              46.87N 96.90W
08/27/2016  E0.88 INCH       CASS               ND   TRAINED SPOTTER

0113 PM     HAIL             WEST FARGO              46.87N 96.90W
08/27/2016  M1.25 INCH       CASS               ND   TRAINED SPOTTER

            MOSTLY NICKEL TO QUARTER SIZE HAIL...FEW TO HALF DOLLAR
            SIZE. WINDS ESTIMATED 40 MPH.

0114 PM     HAIL             FARGO                   46.88N 96.82W
08/27/2016  M1.00 INCH       CASS               ND   TRAINED SPOTTER

0119 PM     HAIL             FARGO                   46.88N 96.82W
08/27/2016  E0.75 INCH       CASS               ND   TRAINED SPOTTER

            DIME SIZE HAIL BEGINNING TO TURN THE GROUND WHITE.

0119 PM     HAIL             FARGO                   46.88N 96.82W
08/27/2016  E1.00 INCH       CASS               ND   BROADCAST MEDIA

            SLIGHTLY LARGER THAN QUARTER HAIL AT NDSU.

0120 PM     HAIL             FARGO                   46.88N 96.82W
08/27/2016  E0.88 INCH       CASS               ND   TRAINED SPOTTER

            MINOR STREET FLOODING WITH HAIL UP TO NICKEL SIZE.

0120 PM     HAIL             MOORHEAD                46.86N 96.76W
08/27/2016  M1.00 INCH       CLAY               MN   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL IN NORTH MOORHEAD.

0124 PM     HAIL             FARGO                   46.88N 96.82W
08/27/2016  M2.00 INCH       CASS               ND   PUBLIC

            PHOTO VIA SOCIAL MEDIA FROM NORTH FARGO. TIME ESTIMATED.

0155 PM     HAIL             3 ESE KENT              46.42N 96.63W
08/27/2016  E1.00 INCH       WILKIN             MN   BROADCAST MEDIA

            REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
            RADAR.

0229 PM     HEAVY RAIN       1 N ADA                 47.31N 96.51W
08/27/2016  M3.18 INCH       NORMAN             MN   MESONET

            RAINFALL FROM NDAWN STATION 1N ADA TODAY SO FAR.

0253 PM     HAIL             8 N EVERDELL            46.38N 96.41W
08/27/2016  M1.00 INCH       WILKIN             MN   TRAINED SPOTTER

0257 PM     HAIL             8 N EVERDELL            46.38N 96.41W
08/27/2016  M1.75 INCH       WILKIN             MN   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

0305 PM     HAIL             8 N EVERDELL            46.38N 96.41W
08/27/2016  M1.75 INCH       WILKIN             MN   TRAINED SPOTTER

            HAIL UP TO GOLFBALL SIZE AT COUNTY ROAD 16 AND 270TH
            AVENUE. DRIFTS OF HAIL UP TO 1 FT ON EDGE OF ROAD WITH
            HAIL COVERING ROAD. CROP DAMAGE DUE TO HAIL.

0306 PM     HAIL             2 SW HONEYFORD          48.01N 97.50W
08/27/2016  E0.75 INCH       GRAND FORKS        ND   PUBLIC

            DIME SIZE HAIL JUST SOUTHWEST OF HONEYFORD.

0323 PM     HAIL             10 ESE CRYSTAL          48.54N 97.47W
08/27/2016  M1.00 INCH       PEMBINA            ND   LAW ENFORCEMENT

            PEA TO QUARTER SIZE HAIL ON HWY 81 AT PEMBINA/WALSH
            COUNTY LINE.

0337 PM     HAIL             10 ESE CRYSTAL          48.54N 97.47W
08/27/2016  E1.25 INCH       PEMBINA            ND   LAW ENFORCEMENT

            WALNUT SIZED HAIL REPORTED AT US 81 AT WALSH/PEMBINA
            COUNTY LINE.

0341 PM     HAIL             ARVILLA                 47.92N 97.49W
08/27/2016  E2.50 INCH       GRAND FORKS        ND   PUBLIC

            RELAYED VIA SOCIAL MEDIA. SIZE ESTIMATED FROM PHOTO.

0341 PM     HAIL             ARVILLA                 47.92N 97.49W
08/27/2016  E1.75 INCH       GRAND FORKS        ND   PUBLIC

            VIA SOCIAL MEDIA.

0350 PM     HAIL             GRAND FORKS AFB         47.96N 97.38W
08/27/2016  E0.75 INCH       GRAND FORKS        ND   PUBLIC

            PEA TO DIME SIZE HAIL VIA SOCIAL MEDIA.

0352 PM     HAIL             2 W NASH                48.47N 97.56W
08/27/2016  E1.00 INCH       WALSH              ND   PUBLIC

0412 PM     TORNADO          4 S ARVILLA             47.86N 97.49W
08/27/2016  F0               GRAND FORKS        ND   STORM CHASER

            TORNADO TOUCHDOWN FOR 1-2 MINUTES...TRACKED MAYBE A HALF
            MILE ACROSS AND OPEN FIELD UNTIL 414 PM CDT. PEAK WINDS
            ESTIMATED TO 70 MPH. MAXIMUM WITH TO 100 YARDS.

0418 PM     TORNADO          5 S ARVILLA             47.85N 97.48W
08/27/2016  F1               GRAND FORKS        ND   NWS STORM SURVEY

            A LARGE TORNADO TRACKED TO THE SOUTHEAST FOR ROUGHLY 4
            MILES TO AROUND 8 SSW OF EMERADO BY 432 PM. THIS TORNADO
            SNAPPED OR UPROOTED NUMEROUS TREES ALONG ITS PATH...IT
            DEMOLISHED A SMALL BARN AND SPREAD BARN AND RANCH DEBRIS
            OVER A BROAD AREA. PEAK WINDS ESTIMATED TO 110 MPH.
            MAXIMUM WIDTH TO 600 YARDS.

0429 PM     HAIL             GRAFTON                 48.42N 97.40W
08/27/2016  M1.00 INCH       WALSH              ND   LAW ENFORCEMENT

0430 PM     HAIL             5 S EMERADO             47.85N 97.36W
08/27/2016  E1.75 INCH       GRAND FORKS        ND   TRAINED SPOTTER

            LARGE HAIL FELL ACROSS SOUTHERN OAKVILLE AND CHESTER
            TOWNSHIPS.

0442 PM     HAIL             LAPORTE                 47.21N 94.76W
08/27/2016  E0.75 INCH       HUBBARD            MN   TRAINED SPOTTER

0456 PM     HAIL             1 NW FOXHOME            46.29N 96.32W
08/27/2016  M1.00 INCH       WILKIN             MN   CO-OP OBSERVER

0518 PM     HAIL             HOLMES                  47.72N 97.30W
08/27/2016  E2.50 INCH       GRAND FORKS        ND   PUBLIC

            VIA PHOTO ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

0529 PM     HAIL             5 SE FERGUS FALLS       46.23N 95.99W
08/27/2016  E0.75 INCH       OTTER TAIL         MN   TRAINED SPOTTER

            DIME SIZE HAIL AND ESTIMATED 25 MPH WINDS.

0540 PM     HAIL             BUXTON                  47.60N 97.10W
08/27/2016  M1.50 INCH       TRAILL             ND   TRAINED SPOTTER

0601 PM     TSTM WND GST     2 N CUMMINGS            47.54N 97.08W
08/27/2016  M66.00 MPH       TRAILL             ND   MESONET

            MEASURED BY BUXTON RWIS STATION NEAR MM 114 ON I-29.

0602 PM     TORNADO          2 SSW CUMMINGS          47.49N 97.10W
08/27/2016  F3               TRAILL             ND   NWS STORM SURVEY

            A TORNADO TOUCHED DOWN AND TRACKED TO THE SOUTHEAST FOR
            NEARLY 3 MILES TO ABOUT 2.5 NNE OF HILLSBORO BY 610 PM
            CDT. THIS TORNADO DESTROYED A TWO CAR GARAGE AND SNAPPED
            OR UPROOTED NUMEROUS TREES NORTHWEST OF THE TAFT
            ELEVATOR. IT CROSSED I-29 NEAR TAFT AND TORE DOWN FILLED
            GRAIN BINS...ELEVATOR LEGS...AND TORE THE ROOFING OFF THE
            OFFICE. IT THEN TORE THE ROOF OFF AND CAVED IN WALLS OF A
            WELL BUILT HOME EAST OF THE ELEVATOR COMPLEX. PEAK WINDS
            ESTIMATED TO 140 MPH. MAXIMUM WIDTH TO 300 YARDS.

0727 PM     HAIL             1 SE PERLEY             47.17N 96.79W
08/27/2016  E1.50 INCH       NORMAN             MN   PUBLIC

0818 PM     HAIL             2 E AVERILL             46.97N 96.50W
08/27/2016  M1.50 INCH       CLAY               MN   NWS EMPLOYEE

            MEASURED HAIL WELL AFTER IT HAD FALLEN.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 141 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 tornado, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Kittson

When
August 28, 5:25 PM CST
Where
Kittson County, 3.48 mi ENE of Halma
Measured
1 in hail
Reported by
Public
Coordinates
48.690, -96.550

Tornado, Polk

When
August 28, 7:02 PM CST to 7:05 PM CST
Where
Polk County, 0.83 mi SW of Greenview to 0.5 mi SW of Greenview
Rating
EF0
Path length
0.75 mi
Path width
100 yd
Reported by
Public
Coordinates
47.620, -96.580

This thin rope-like tornado was observed from a point about six miles east of Nielsville, Minnesota. The tornado tracked through open farm fields. Peak winds were estimated at 70 mph.

Tornado, Polk

When
August 28, 7:14 PM CST to 7:15 PM CST
Where
Polk County, 1.16 mi SE of Beltrami to 1.38 mi ESE of Beltrami
Rating
EF0
Path length
0.2 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
47.540, -96.510

A brief touchdown occurred in an open farm field just east of Beltrami. The tornado was observed by a spotter located about four miles east of Beltrami. Peak winds were estimated at 70 mph.

Hail, Polk

When
August 28, 7:50 PM CST
Where
Polk County, 4.28 mi SW of Fertile Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.510, -96.370

The hail fell in sheets.

Tornado, Norman

When
August 28, 8:04 PM CST to 9:08 PM CST
Where
Norman County, 6.86 mi WNW of Flaming to 1 mi NW of Gary
Rating
EF2
Path length
9.57 mi
Path width
400 yd
Reported by
Law Enforcement
Coordinates
47.500, -96.410

This multi-vortex tornado was observed from several locations near the Polk/Norman county line, before it became rain-wrapped. It tracked to the southeast in a jagged and intermittent fashion, with peak winds estimated at 115 mph. Hundreds of trees were uprooted, snapped, or damaged along the track. A barn was destroyed and power poles snapped at one locale, while house roofs and exterior walls were damaged at two others.

Hail, Polk

When
August 28, 8:05 PM CST
Where
Polk County, 2.12 mi SSW of Fertile
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
47.500, -96.290

Very large hail covered the ground.

Hail, Polk

When
August 28, 8:37 PM CST
Where
Polk County, 0.47 mi W of Fertile
Measured
1 in hail
Reported by
State Official
Coordinates
47.530, -96.290

Hail, Norman

When
August 28, 8:40 PM CST
Where
Norman County, Flaming
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.470, -96.270

Hail, Polk

When
August 28, 8:53 PM CST
Where
Polk County, 0.47 mi W of Fertile
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.530, -96.290

Thunderstorm Wind, Polk

When
August 28, 8:53 PM CST
Where
Polk County, 0.47 mi W of Fertile
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.530, -96.290

Strong winds were reported.

Thunderstorm Wind, Norman

When
August 28, 9:23 PM CST
Where
Norman County, 0.83 mi NE of Ada
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.310, -96.510

The wind gust was measured at the Ada NDAWN mesonet site. Several large tree branches and limbs were blown down across northern McDonaldsville Township and within the town of Ada. Southeast of Ada, the roof panels were peeled of a large 60 by 100 foot steel clad shop, causing the interior rafters to collapse.

Flash Flood, Polk

When
August 28, 10:00 PM CST to August 29, 6:00 AM CST
Where
Polk County, 3 mi NW of Fertile to 3 mi SW of Fertile
Cause
Heavy Rain
Property damage
$500
Crop damage
$20,000
Reported by
Mesonet
Coordinates
47.561, -96.326

Over five inches of rain fell in less than two hours across southern Garfield and Liberty townships. Area farm fields, farm access roads, and streets in Fertile were flooded.

Hail, Norman

When
August 28, 10:15 PM CST
Where
Norman County, 3.1 mi NNE of Flom
Measured
1.5 in hail
Reported by
Public
Coordinates
47.210, -96.100

Large hail and strong winds caused considerable damage to crops across Fossom Township.

Flash Flood, Norman

When
August 28, 10:20 PM CST to August 29, 6:00 AM CST
Where
Norman County, 2 mi NW of Flaming to 2 mi SW of Flaming
Cause
Heavy Rain
Property damage
$500
Crop damage
$20,000
Reported by
Mesonet
Coordinates
47.490, -96.300

Four to eight inches of rain fell in about two hours across eastern Spring Creek and Sundal townships, resulting in flooded fields and farm access roads.

Hail, Mahnomen

When
August 28, 10:30 PM CST
Where
Mahnomen County, 4.71 mi WNW of Waubun
Measured
1.25 in hail
Property damage
$500
Crop damage
$20,000
Reported by
Public
Coordinates
47.210, -96.040

Large hail and very strong winds caused considerable crop damage across western Popple Grove Township.

Thunderstorm Wind, Becker

When
August 28, 10:45 PM CST
Where
Becker County, 2.76 mi S of Ogema
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.060, -95.950

Numerous large tree branches were blown down in shelterbelts across Spring Creek and Riceville townships.

Hail, Otter Tail

When
August 29, 2:40 AM CST
Where
Otter Tail County, 1.46 mi SSW of Parkers Prairie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.150, -95.330

The hail was mostly pea and dime size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648182, 648183, 648185, 648187, 648191, 648193, 648197, 648198, 648199, 648218, 648201, 648205, 648207, 648210, 648212, 648216, 648217.